Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 1, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Apr 21, 1999, 5:58 PM MDT for Las Animas County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1999, 5:58 PM MDT (23:58 UTC)
- Expired
- Apr 21, 1999, 6:45 PM MDT
- In force
- 47 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 128 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KPUB 212352 RRA SVRPUB COC071-220045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 558 PM MDT WED APR 21 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO * UNTIL 645 PM MDT * AT 555 PM MDT...RADAR SHOWED A SEVERE STORM 40 MILES EAST SOUTHEAST OF TRINIDAD OR 20 MILES SOUTHWEST OF KIM MOVING EAST AT 20 MPH. SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY OF SOUTHERN LAS ANIMAS COUNTY...TO THE SOUTH OF HIGHWAY 160 AND THE EAST OF BRANSON...THROUGH 645 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. JK/SC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:40 PM MDT, 3 hours 18 minutes earlier.
Area forecast discussion, Apr 21, 2:40 PM MDT, 3 hours 18 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
240 PM MDT WED APR 21 1999
...STILL A GREAT DEAL OF UNCERTAINTY REGARDING THE
EVOLUTION OF THE WEATHER PATTERN THROUGH THE WEEKEND WITH
MANY QUESTIONS NOT YET ANSWERED...
THE 12Z MODELS LOOK TO BE IN SLIGHTLY BETTER AGREEMENT THAN PREVIOUS
RUNS...BUT STILL ENOUGH PROBLEMS TO MAKE THE FORECAST CONFUSING AT
BEST. NCEP SUGGESTS MODEL OF CHOICE IS THE AVN...THOUGH WITH STRONG
JET DIVING INTO THE WESTERN U.S...FEATURES MAY BE FARTHER SOUTH...
MORE TOWARD ETA POSITION. NGM LOOKS STRANGE WITH DEEP LOW OVER
UTAH...AND ALL MODELS APPEAR OVERDONE ON AMOUNT OF UPSLOPE PRECIP.
MAIN PROBLEM CONCERNS THE SOUTHERN EXTENT OF PRECIPITATION AND AMOUNT
OF SNOW AND SNOW LEVELS IN THE MOUNTAINS.
TONIGHT...MOISTURE CONTINUES TO INCREASE OVER THE AREA WITH LARGE
AREA OF UPWARD MOTION INDICATED BY ALL MODELS...ESPECIALLY OVER THE
NORTHERN HALF OF THE STATE. WILL ISSUE A WINTER STORM WARNING FOR
ZONES 58/59 (LEADVILLE/SAWATCH MTNS) AS TEMPERATURES APPEAR COLD
ENOUGH AND OROGRAPHICS FAVORABLE. FARTHER SOUTH...SNOW LEVELS
EXPECTED TO BE HIGHER/UPWARD MOTION AND OROGRAPHICS LESS
FAVORABLE SO NO HIGHLIGHTS NEEDED. PRECIP STILL LIKELY THOUGH
WITH SOME ACCUMULATIONS LIKELY IN THE MOUNTAINS BY MORNING.
THURSDAY/THURSDAY NIGHT...DEEP UPSLOPE FLOW CONTINUES WITH UPPER
DYNAMICS WEAKENING...EXPECT PRECIP EMPHASIS TO SHIFT TO THE EASTERN
SLOPES/I-25 CORRIDOR. FLOW BECOMES FAVORABLE FOR HEAVY PRECIP
ZONES 67 AND 72 (PIKES PEAK/MONUMENT RIDGE) WITH FORECAST
SOUNDINGS SUGGESTING SNOW POSSIBLE DOWN TO NEAR 6500 FEET. ONCE
SNOW GETS GOING...AGREE WITH DEN THAT CHANGE BACK TO RAIN
UNLIKELY. WILL GO WITH WINTER STORM WATCH THU/THU NIGHT FOR
67/72 AND MENTION RAIN SNOW MIX FOR ZONE 71 (COS METRO). FARTHER
SOUTH AMOUNT OF COLD AIR AND DEPTH OF UPSLOPE FLOW IN QUESTION
SO WILL CONTINUE WITH LIKELY POPS BUT NO HIGHLIGHTS FOR NOW.
FRIDAY AND BEYOND...UPPER LOW BURIES IN THE DESERT SOUTHWEST
WITH FLOW BECOMING LESS FAVORABLE FOR THE EASTERN PLAINS BY
LATE FRI. COLDER AIR FILTERS DOWN DURING THE DAY SO EXPECT
SNOW LEVELS TO LOWER...THOUGH ACCUMULATING SNOW STILL A BIG
QUESTION. AS FLOW BECOMES MORE SOUTHWESTERLY SAN JUAN/LA
GARITA MOUNTAINS MAY GET IN ON THE ACT WITH FAVORABLE
OROGRAPHIC FLOW DEVELOPING. LATER SHIFTS MAY NEED TO MONITOR FOR
POSSIBLE WATCH LATE FRIDAY. UNSETTLED THROUGH MONDAY AS LOW HANGS
OUT TO THE SOUTHWEST OF COLORADO WITH A CONTINUED CHANCE OF MOUNTAIN
SNOW AND LOWER ELEVATION RAIN.
.PUB...WINTER STORM WARNING TONIGHT AND THURS LEADVILLE VCNTY/
WESTERN LAKE/CHAFFEE COUNTIES...ZONES 58-59.
WINTER STORM WATCH THURS AND THURS NIGHT RAMPART RANGE/
TELLER COUNTY/MONUMENT RIDGE...ZONES 67/72
PETERSENNearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.